The Dangers Of Mixing Benzodiazepines With Opiates

Dangers Of Mixing Benzos With Opiates

Mixing benzodiazepines with opiates is extremely dangerous and can result in death. Using both drugs not only increases the intoxicating effects, but can also cause respiratory depression (or slowed breathing), which is the main cause of overdose fatality.

The Dangers Of Abusing Benzodiazepines With Opiates

Using a combination of benzodiazepines (benzos) with opiates may cause serious health problems. These problems can be life-threatening, as both drugs work as central nervous system (CNS) depressants that slow down brain activity.

Benzodiazepines are sedatives and opiates are narcotics, and by mixing the two, a person may experience respiratory depression (slowed breathing), impaired cognitive function, and fatal overdose.

Over a third of all opioid or opiate overdoses were mixed with benzos. This mixture is dangerous because both drugs cause sedation and slow down breathing, the main cause of overdose fatalities.

The unfortunate truth is benzos are routinely prescribed with opiates, increasing a person’s risk of needing medical attention in the wake of a drug-related emergency.

Research has found the chance of overdose death is 10 times higher for people prescribed opiates and benzos than for those prescribed only opiates.

The Center for Disease Control (CDC) has recently issued a warning to physicians to not simultaneously prescribe benzos and opiates because of the deadly effects of mixing.

Are you or a loved one suffering from addiction?

Don't wait, get the best treatment options today!

Call Now: (888) 407-2072

Mixing benzos and opiates is becoming more common, and has steadily increased over the last several years. The dangers of mixing these drugs is evident in the continual rise of overdose deaths.

Both are powerful prescription drugs, and both are commonly abused. The following are examples of the commonly abused opiates and benzodiazepines.

Commonly abused opiates:

  • Codeine
  • Fentanyl (Duragesic)
  • Heroin
  • Hydrocodone (Vicodin)
  • Hydromorphone (Dilaudid)
  • Meperidine (Demerol)
  • Morphine
  • Oxycodone (Oxycontin)
  • Oxymorphone (Opana)

Commonly abused benzodiazepines:

  • Alprazolam (Xanax)
  • Diazepam (Valium)
  • Chlordiazepoxide (Librium)
  • Clonazepam (Klonopin)
  • Flurazepam (Dalmane)
  • Lorazepam (Ativan)
  • Temazepam (Restoril)
  • Triazolam (Halcion)

Both opiates and benzodiazepines cause powerful effects, and mixing the too is likely to increase intoxication.

The Effects Of Mixing Opiates And Benzodiazepines

People suffering from addiction may intentionally mix opiates and benzos because benzos increase the euphoric high caused by opiates. Opiates not only cause intoxication and make a person high, but also affect the entire body, potentially causing impairment and illness.

When mixing benzos and opiates, a person is likely to experience intensified symptoms of decreased awareness, confusion, delirium, small pupils, slowed breathing, and nausea and vomiting.

Although potentially hazardous, people may desire the severe intoxication due to tolerance and dependence. Tolerance means a person has to take more of the drug to achieve the desired high, or take another drug with it to increase the effects.

For example, people using heroin have reported the high is intensified and lasts longer when a liquid mixture of the benzo flurazepam is injected via an intravenous needle. The intense high caused by this deadly mixture is one reason people continue to risk mixing these two powerful drugs.

When a person mixes opiates and benzos, they’ll likely experience adverse health effects. These effects may include extreme sleepiness, difficulty breathing, coma, or death. These effects are also likely to occur when benzos and opiates are mixed with other CNS depressants, like alcohol.

Other effects that may occur when a person mixes benzos with opiates can include lightheadedness, extreme sedation, and unresponsiveness. If a person has mixed these two drugs and is unresponsive, they may be overdosing.

If any symptoms of overdose are observed, 9-1-1 should be called immediately.

Opiate And Benzodiazepine Overdose Symptoms

Research shows that polydrug abuse is a precursor to overdose, as many overdose deaths later show more than one drug in the system.

The risk of overdose in significantly increased when a person mixes opiates and benzodiazepines. Overdose may occur when a person begins to feel sleepy, falls into a state of unconsciousness, or stops breathing.

Symptoms of a benzodiazepine and opioid overdose include:

  • blurred vision
  • blush colored nails and lips
  • confusion
  • discolored tongue
  • disorientation
  • dizziness
  • dry mouth
  • lack of coordination
  • nausea
  • pinpoint pupils (very small pupils)
  • slow breathing
  • slurred speech
  • weakness

Left unattended, an overdose from benzos and opiates is likely to leave a person dead. Help should be contacted right away; there is medication that can reverse the symptoms of an opioid overdose, and save a life.

Using Narcan To Counteract An Opioid Overdose

Naloxone, brand name Narcan, is an opioid antagonist medication that can reverse the effects of an opioid overdose. The job of an opioid antagonist is to block what opioids do to the brain, counteracting the effects.

Questions About Treatment?

Call now to be connected with a compassionate treatment specialist.

(888) 407-2072

Once a person is given Narcan, it works very quickly. When a person is overdosing on heroin, for example, their breathing may be slowed to a dangerous rate. Narcan is able to restore breathing to its normal rate in a manner of seconds.

Narcan can be administered in three ways: injection, auto-injection, and nasal spray.

The injection requires professional training and is likely given by emergency personnel on the scene of an overdose.

The auto-injection device (called Evizo) is prefilled and administered to the outer thigh, making it easier for families to give the medication. Once the device is activated, verbal instructions walk people through the administration process.

The nasal spray is also set up to be easy to use, and is a prefilled needle that is sprayed into one nostril.

Depending on where a person lives, Narcan or Evizo may be found at local pharmacies. While medical professionals are likely to administer the injectable liquid, regular citizens may have access to the medication through distribution programs.

If you’re worried about a person overdosing on opioids, contact your local or state health departments for more information on getting Narcan.

Be advised, Narcan can cause symptoms of withdrawal that may be very uncomfortable. Unlike withdrawal from opioids, however, withdrawal symptoms are not life-threatening.

Narcan is an effective safeguard for reversing the deadly effects of overdose, but is not treatment for polydrug use. If a person is using both benzos and opiates to get high, they likely need intensive treatment at an inpatient or residential center.

Treating Polydrug Abuse

Treating addiction for a single substance is complex, but treatment for polydrug use is even more so.

A person addicted to opiates would usually receive medication-assisted treatment, or MAT. However, if a person still has benzodiazepines in their system, they’ll likely have to wait for opiate medication until the benzos are completely out of the body.

There have been reports that methadone, an opiate antagonist medication, will cause euphoria and elation in people who still use benzodiazepines. Methadone is used to treat drug cravings and symptoms of withdrawal, without producing intoxicating effects.

In order to receive medication-assisted treatment (MAT), the person will likely need to go through benzo withdrawal and detox first. This can be difficult for a person to do on their own, and a medically supervised detox may be the best course of action.

A medically supervised detox allows medical professionals to closely monitor a patient’s progress during withdrawal and detox.

In the case of mixing benzos and opiates, staff will likely be able to determine when the benzos have left the person’s system, so they can then administer opiate medication to alleviate symptoms and help with drug cravings.

Treating polydrug use will likely also involve behavioral therapy, which aims to change a person’s thinking and attitudes towards drugs.

Behavioral therapy is an essential component for recovery, and can help a person continue the course of treatment to learn healthy life skills and remain sober.

It is likely best for a person to receive detox, MAT, and behavioral therapy at the same inpatient treatment center, where they can focus on healing, receive constant care, and have the best chance for recovery.

Contact us today to learn more about treating polydrug use.

Questions About Treatment?

Contact us for:

  • Access to top treatment centers
  • Caring, supportive guidance
  • Financial assistance options
(888) 407-2072

Or fill out this form

Your information is 100% confidential